[ Home | Contents | Search | Post | Reply | Next | Previous | Up ]
From: David F Turner, United Kingdom
In July 2000 and march 2003, I suffered what were described as VV episodes. In both cases, people around me believed I was suffering a heart attack and I was admitted to accident and emergency departments of British hospitals via emergency ambulance and wired up to all the usual machines etc. In all cases, my blood pressure was up, heart beat irregular and I was white as a sheet with black eye sockets and a feeling of total loss of control, energy and 'about to pass out' which never quite happened but was totally unnnerving. There was no acute pain but some numbness down my left side. I was in a 'swooning' state without blackout.
After tests, I went home in each case. In the case of Summer 2000, the initial attack was followed by dozens of others via shock and bio-chemical upset, adrenalin issues etc. I was admitted to hospital a further 15-20 times July 2000-December 2000 via emergency and on one occasion via my GP who did not like the cardial ECG trace she took.
With anxiety and fear setting in, I was offered an SSRI (Seroxat) in December 2000 and took it, while waiting for further specialist tests. I was relieved of the fear and anxiety within a few days and the VV episodes went too but the initial settling into the SSRI was odd with fainting sensations etc. Withdrawal from Seroxat was no problem for me and I stopped taking it in Summer 2001.
In March 2003, I was taken ill in London, while visiting the West End and was given assistance by the police. I was taken to hospital, wired up, kept in for 36 hours and undertook a Trop-Test for cardiac enzymes. It was negative and the specialist diagnosed VV episode. I approached my GP when the 'shock' factors came into play and the trembles, adrenalin etc hit me for up to 1 hour a day. I requested Seroxat myself and the side-effects from the VVepisode disappeared within 2 weeks. I withdrew from Seroxat successfully in Summer 2004.
On reflection, I would say that the following can be learned from my experiences for people similar to myself:
1. Avoid dehydration. 2. Don't panic if VV comes along. 3. Seek assistance. 4. Always carry aspirin - just in case! 5. Always go to hospital. 6. If you have a good and open relationship with your GP, then explore the potential use of SSRI drugs to combat the after-effects of VV episodes, if this is ok. 7. Do not drink alcohol AT ALL if you take an SSRI drug. 8. When the fear and haunting of VV after-effects have been successfully combatted by the SSRI, withdraw from it extremely slowly and with the agreement of your GP. 9. Monitor your symptoms during withdrawal extremely carefully and remember that any lows are drug-related and not you. Ensure that loved ones and friends who you trust know about your medication as they are important in helping if your withdrawal is difficult. 10. My withdrawal was not difficult apart from on one occasion when I forgot the SSRI when taking a holiday in Spring 2004.
I have been VV free and drug-free since March 2003 and June 2004 respectively. Be positive, think positive, talk about the VVs with your GP and don't be afraid to try an SSRI for this physical ailment if needs be. SSRI don't need to carry a stigma and they can help if used correctly.